Bilateral Adrenal Hemorrhage after Bilateral Total Knee Arthroplasty

1Cleveland Clinic, Cleveland, OH
2Cleveland Clinic, Cleveland, OH
3Cleveland Clinic, Cleveland, OH
4Cancer Center, Case Western Reserve University, Cleveland, OH
5Cleveland Clinic, Cleveland, OH
6Cleveland Clinic, Cleveland, OH

Meeting: Hospital Medicine 2008, April 3-5, San Diego, Calif.

Abstract number: 169

Case Presentation:

A 52‐year‐old man with bilateral total knee arthroplasty (TKA) done 9 days prior to admission presented with complaints of bilateral upper quadrant abdominal pain, nausea, and vomiting of 2 days' duration. He was being treated for constipation at the rehabilitation facility without any improvement. On arrival his physical exam and labs were unremarkable except for vague upper abdominal tenderness, and his abdominal radiograph revealed ileus. His vitals were within normal limits. His pain continued to worsen despite intravenous pain medications and hydration. Computed tomography (CT) of abdomen showed bilateral adrenal hemorrhage (BAH). The hypercoagulable and infectious workup was negative. BAH was thought to be secondary to prophylactic dose of Lovenox, which was discontinued. He was started on hydrocortisone and fludrocortisone. His abdominal pain resolved on discharge.

Discussion:

BAH is a rare condition, most often diagnosed at autopsy. A review of literature shows multiple case reports of BAH reported after joint arthroplasty, especially after knee arthroplasty. Other causes include antiphospholipid antibody syndrome, heparin‐associated thrombocytopenia, severe physical stress, sepsis, and multiorgan failure. It is also a rare complication of anticoagulant therapy. In an experimental study in rats the risk of adrenal hemorrhage was increased 5‐ to 10‐fold by heparin and warfarin. Acutely it may present as abdominal pain, nausea, vomiting and anorexia or as vaguely as fever, hypotension, and electrolyte abnormalities, which are easy to miss in the postoperative period. Standard laboratory evaluation is not helpful in establishing the diagnosis. CT is the modality of choice for diagnosis. Postoperative adrenal hemorrhage and insufficiency are easily treatable and have very good outcomes with prompt hormone replacement and reversal of coagulopathies compared with sepsis‐ or stress‐induced adrenal insufficiency, which has been shown to have poor outcomes despite adequate treatment. Survivors of BAH will need lifelong corticosteroid replacement.

Conclusions:

BAH is a rare but potentially fatal. Prompt identification and initiation of hormone replacement therapy and reversal of coagulopathies can prove to be lifesaving. Because postoperative care is an important component of hospital medicine, it is vital for the hospitalist to be aware of and have a high degree of suspicion of this potentially lethal condition in order to make a timely diagnosis.

Author Disclosure:

A. Rajamanickam, none; P. Patel, none; S. Noor, none; S. Subbiah, none; S. Suri, none; A. Usmani, none.

To cite this abstract:

Rajamanickam A, Patel P, Noor S, Subbiah S, Usmani A, Suri S. Bilateral Adrenal Hemorrhage after Bilateral Total Knee Arthroplasty. Abstract published at Hospital Medicine 2008, April 3-5, San Diego, Calif. Abstract 169. Journal of Hospital Medicine. 2008; 3 (suppl 1). https://www.shmabstracts.com/abstract/bilateral-adrenal-hemorrhage-after-bilateral-total-knee-arthroplasty/. Accessed July 19, 2019.

« Back to Hospital Medicine 2008, April 3-5, San Diego, Calif.